Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 5551  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (380 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed1444    
    Printed30    
    Emailed0    
    PDF Downloaded16    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2018  |  Volume : 64  |  Issue : 1  |  Page : 66-67

Cinema-like sensory phenomena in a migraine patient on topiramate


Department of Medicine, King George's Medical University, Lucknow, Uttar Pradesh, India

Date of Web Publication30-Jan-2018

Correspondence Address:
R Tandon
Department of Medicine, King George's Medical University, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpgm.JPGM_306_17

Rights and Permissions




How to cite this article:
Tandon R, Verma S K. Cinema-like sensory phenomena in a migraine patient on topiramate. J Postgrad Med 2018;64:66-7

How to cite this URL:
Tandon R, Verma S K. Cinema-like sensory phenomena in a migraine patient on topiramate. J Postgrad Med [serial online] 2018 [cited 2019 Nov 18];64:66-7. Available from: http://www.jpgmonline.com/text.asp?2018/64/1/66/224237




Topiramate is an antiepileptic used for migraine prophylaxis. Several side effects may follow topiramate use such as auditory and visual sensory phenomena.[1],[2] However, types of sensory phenomena experienced by an adolescent boy, mentioned here, are very rare.

A 15-year-old boy presented with moderate intensity, side changing, throbbing headaches, lasting for 6–12 hours, occurring around 3–4 times a week for the past 3 years, without aura, with an urge to vomit and a light and loud noise sensitivity with partial relief following sleep. He took one or two analgesics/month and was on propranolol and antianxiety medications with no relief. During the past 15 days, he experienced daily headaches and took analgesics daily. Higher mental functions, cranial nerve examination, motor, sensory, and cerebellar system examination were normal. Because of the history of migraine, according to International Classification of Headache Disorders, 3rd edition (beta version), he was initially started on a daily night-time dose of 10 mg of amitriptyline. After 1 month of treatment due to no significant change in headache frequency and intensity, dose of amitriptyline was increased to 25 mg; and subsequently 25 mg topiramate daily was added. After 1 month, he experienced headache only once a month, but while listening to music, at times, he felt that it was running on fast mode. This feeling lasted for few seconds several times daily. Two days later, he started feeling objects around him to be moving very fast for few seconds, which also started happening several times/day. He himself compared these observations to that of cinema images moving at a faster mode. This feeling of music playing at fast mode persisted. These episodes were not followed by headache. His electroencephalogram (EEG) and contrast magnetic resonance imaging (MRI) brain were normal. Visual phenomena observed by him resembled pallinopsia which is a distortion of visual processing with images persisting or recurring after removal of visual stimulus.[3] However, they were accompanied by auditory phenomena, giving rise to a feeling of an audiovisual of cinema or video recording being run at fast mode. Due to these sensory phenomena, topiramate was stopped and 10 mg of flunarizine daily was prescribed. Amitryptyline was, however, continued. His hematological parameters, liver and renal function tests, and electrolytes were normal. His Modified Mental State Examination (MMSE) score was 28, with only mildly impaired attention/calculations. He missed school due to difficulty in concentrating. Two months following topiramate withdrawal, these so called “cinema-like sensory phenomena” disappeared completely.

Topiramate can induce psychosis due to its antiglutamatergic properties in nucleus accumbens and prefrontal cortex.[1] However, sensory phenomena described here occur at lower doses.[1],[3] Change in serotonergic activity can cause palinopsia and combining amitriptyline with topiramate may have lead to this phenomena or it is possible that cumulative doses of topiramate after daily administration may have been the possible etiology.[4] Topiramate levels were, however, not obtained. Migraine itself can cause such phenomena.[5] Hence, there seems to be a need for greater vigilance while prescribing topiramate for migraine prophylaxis and monitoring patients, especially pediatric and adolescent patients, for possible auditory and sensory phenomena.

Declaration of patient consent

The authors certify that appropriate patient consent was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
 :: References Top

1.
Khan A, Faught E, Gilliam F, Kuzniecky R. Acute psychotic symptoms induced by topiramate. Seizure 1999;8:235-7.  Back to cited text no. 1
    
2.
Jurgens TP, Ihle K, Stork JH, May A. “Alice in Wonderland syndrome” associated with topiramate for migraine prevention. J Neurol Neurosurg Psychiatry 2011;82:228-9.  Back to cited text no. 2
    
3.
Yun SH, Lavin PJ, Schatz MP, Lesser RL. Topiramate-induced palinopsia: A case series and review of the literature. J Neuroophthalmol 2015;35:148-51.  Back to cited text no. 3
    
4.
Sarwar SR, McGinnis RA. Topiramate-induced Dissociative Disorder. Innov Clin Neurosci 2011;8:14-6.  Back to cited text no. 4
    
5.
Belcastro V, Cupini LM, Corbelli I, Pieroni A, D'Amore C, Caproni S, et al. Palinopsia in patients with migraine: A case-control study. Cephalalgia 2011;31:999-1004.  Back to cited text no. 5
    




 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow